High Wind, Grayson
- When
- December 26, 12:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
The Sheriff's office in Grayson county reported that high winds downed numerous trees and created power outages across the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The Sheriff's office in Grayson county reported that high winds downed numerous trees and created power outages across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 26, 11:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1114 AM EST MON DEC 26 2005 .SHORT TERM (REST OF TODAY)... AREA RADARS SHOW DIMINISHING COVERAGE OF SNOW SHOWERS THIS MORNING. WILL LEAVE ADVISORIES AS IS FOR NOW SINCE ACCUMULATIONS ARE STILL EXPECTED IN THE FAVORED WESTERN UPSLOPE AREAS... ESPECIALLY BEFORE 00Z TONIGHT. WINDS HAVE BEEN GUSTING AROUND 30 TO 45 MPH...MAINLY ALONG THE BLUE RIDGE SOUTH OF ROANOKE AND IN THE NORTHWEST NORTH CAROLINA MOUNTAINS. GEV AND TNB HAV BEEN CONSISTENTLY GUSTING TO NEAR 45 KTS SO WILL LEAVE HIGH WIND WARNING. NO CHANGES NEEDED TO MAXIMUM TEEMPERATURES FOR TODAY. THE AREAS WITH SNOW WILL HAVE NEARLY STEADY TEMPERATURES THROUGH THE AFTERNOON. && .PREVIOUS DISCUSSION... (ISSUED 557 AM EST MON DEC 26 2005) AVIATION... MAINLY VRF CONDS EXPECTED AT VIRGINIA TAF SITES THRU THE PERIOD...WITH MVFR/MARGINAL IFR CIGS LIKELY AT WEST VIRGINIA SITES THROUGH LATE EVENING. PLENTY OF LOW LEVEL MOISTURE REMAINS WEST OF THE MOUNTAINS ON THE BACKSIDE OF DEPARTING UPR LOW. STRONG DOWNSLOPE FLOW TO THE EAST HAS ERODED MUCH OF THE LOW CLOUD DECK EARLY THIS MORNING... HOWEVER EXPECT CLOUDS WILL FILTER BACK IN THIS MORNING BEFORE ONCE AGAIN BREAKING UP TOMORROW AFTN. TO THE WEST...UPSLOPE SNOW SHOWERS WILL LINGER THRU LATE EVENING BEFORE ENDING AROUND 02Z OR SO AS FLOW BECOMES MUCH LESS FAVORABLE AND COLD ADVECTION WEAKENS SIGNIFICANTLY. STRONG WINDS WILL ALSO BE AN ISSUE AS PRESSURE GRADIENT TIGHTENS WITH DEVELOPING SFC LOW TO THE NORTH AND STRONGER PRESSURE RISES ENTERING THE PICTURE BY EARLY AFTN. WEST WINDS THRU THE DAY WILL RUN BETWEEN 15 AND 25 KTS SUSTAINED...WITH OCCASIONAL GUSTS TO AROUND 30 KTS LIKELY BY EARLY AFTN. PREVIOUS DISCUSSION... (ISSUED 326 AM EST MON DEC 26 2005) SHORT TERM (TODAY THROUGH TONIGHT)... THE UPPER LOW IS LIFTING NEWD INTO WESTERN PA AT THIS TIME. AREA RADARS SHOW A LARGE ARE OF PRECIPITATION IN WHAT LOOKS TO BE THE DEFORMATION ZONE BEHIND THE UPPER LOW. THE 06Z NAM SHOWS THIS DEFORMATION ZONE SHIFTING EASTWARD ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NC TO THE BLUE RIDGE BY NOON. THINKING THAT THIS MAY SPREAD A DUSTING TO AN INCH OF SNOW TO AREAS IN THE MTNS WHERE WE HAD LITTLE OR NO ACCUMULATION FORECAST PREVIOUSLY...SO I RAISED THE SNOWFALL AMOUNTS SOME FOR THIS MORNING. MOST OF THE REST OF ANY ACCUMULATION WILL BE MAINLY WESTERN SLOPES AREAS AFTER THIS MORNING. MODELS STILL FAIRLY CONSISTENT IN SHOWING ACCUMULATING SNOW INTO AT LEAST THIS EVENING...TAPERING OFF IN THE NC MOUNTAINS FIRST. SNOWFALL TOTALS REMAIN ABOUT THE SAME AS PREVIOUSLY FORECAST- 2 TO 4 IN NRN MTNS OF NC AND MOUNTAIN EMPIRE REGION OF SW VA...AND 3 TO 5 INCHES SOUTHEAST WV AND TAZEWELL/BLAND COUNTIES SW VA. WESTERN GREENBRIER NAY HAVE LOCALLY HEAVIER AMOUNTS. I EXTENDED THE SNOW ADVISORIES THAT WE HAD GOING FROM ENDING AT 6 PM TO ENDING AT MIDNIGHT. WINDS WILL BE A CONCERN TODAY. 5 TO 6 MB 6 HOUR PRESSURES RISES BETWEEN 18 AND 00Z SHOULD BRING STRONG ENOUGH SUBSIDENCE TO MIX DOWN WIND GUSTS OF 45 TO 55 MPH IN THE HIGHER ELEVATIONS ALONG AND WEST OF THE BLUE RIDGE IN NORTHWEST NC AND SOUTHWEST VA. I UPGRADED THE WIND ADVISORY FOR WATAUGA...ASHE AND GRAYSON TO A WARNING... EXPECTING A FEW GUSTS TO WARNING LEVELS. I THEN ISSUED A WIND ADVISORY FURTHER NORTHEAST FOR WIND GUSTS OF 40 TO 45 MPH IN THE HIGHER ELEVATIONS. LOOKS LIKE THE STRONGEST WINDS WILL BE FROM ABOUT NOON TO 6 PM...SO THE WIND WARNING AND ADVISORY WERE BOTH KEPT UNTIL 9 PM. LONG TERM (TUESDAY THROUGH SUNDAY)... I MADE ONLY MINOR CHANGES TO THE FORECAST BEYOND TONIGHT. THE TIMING OF THE NEXT WEATHER MAKER STILL LOOKS TO BE WED NIGHT INTO THURSDAY. TOO WARM FOR ANY WINTRY WEATHER CONCERNS AT THIS POINT. I RAISED THE HIGH TEMPERATURES IN THE MOUNTAINS TUESDAY WITH STRONG WARM ADVECTION INDICATED IN BOTH THE NAM AND GFS. WEDNESDAY SHOULD BE A WARM DAY AS WELL AHEAD OF THE NEXT SYSTEM WITH SOUTHERLY WINDS AND SOME SUN...SO I RAISED TEMPERATURES ACROSS THE BOARD WEDNESDAY TO HAVE HIGH WELL INTO THE 50S WEST OF THE BLUE RIDGE...AND LOWER 60S IN THE PIEDMONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HIGH WIND WARNING FOR VAZ015 UNTIL 9 PM TONIGHT. ...SNOW ADVISORY FOR VAZ007-009-010-015 UNTIL MIDNIGHT TUESDAY. ...WIND ADVISORY FOR VAZ011-014-016>020 UNTIL 9 PM TONIGHT. NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 9 PM TONIGHT. ...SNOW ADVISORY FOR NCZ001-018 UNTIL MIDNIGHT TUESDAY. ...WIND ADVISORY FOR NCZ002 UNTIL 9 PM TONIGHT. WV...SNOW ADVISORY FOR WVZ042-043-045 UNTIL MIDNIGHT TUESDAY. && AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 524 AM EST MON DEC 26 2005 VAZ007-009-010-WVZ042-043-045-271030- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER- 524 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SNOW IS EXPECTED TO ACCUMULATE BETWEEN 2 AND 5 INCHES IN WESTERN SLOPES AREAS...WITH LESSER AMOUNTS ELSEWHERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE REQUESTED. NCZ001-018-VAZ015-271030- ASHE-WATAUGA-GRAYSON- 524 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SNOW IS EXPECTED TO ACCUMULATE BETWEEN 2 AND 4 INCHES IN WESTERN SLOPES AREAS...WITH LESSER AMOUNTS ELSEWHERE. A HIGH WIND WARNING IS IN EFFECT UNTIL 9:00 PM THIS EVENING. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH ARE EXPECTED...WITH OCCASIONAL GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS AND REPORTS OF ANY WIND DAMAGE ARE REQUESTED. NCZ002-VAZ011-014-016>020-271030- ALLEGHANY-GILES-MONTGOMERY-CARROLL-FLOYD-CRAIG-BATH- 524 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA UNTIL 9:00 PM THIS EVENING. WEST TO NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED...WITH OCCASIONAL GUSTS UP TO 50 MPH IN THE HIGH ELEVATIONS. IN ADDITION...SNOWFALL MAY ACCUMULATE UP TO ONE INCH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS AND REPORTS OF ANY WIND DAMAGE ARE REQUESTED. VAZ012-013-WVZ044-271030- WYTHE-PULASKI-MONROE- 524 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SNOWFALL MAY ACCUMULATE TO BETWEEN ONE AND TWO INCHES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE REQUESTED. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-271030- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 524 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482533.